Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 160, NWS Grand Forks, ND

August 27, 2007Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2007, 1:36 PM CDT for Grant County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2007, 1:36 PM CDT (18:36 UTC)
Expired
Aug 27, 2007, 2:15 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grant County, MN

The radar

The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 2:05 PM CDTHAIL 0.752 E Norcross, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3393 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 271836
SVRFGF
MNC051-271915-
/O.NEW.KFGF.SV.W.0160.070827T1836Z-070827T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
136 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 215 PM CDT

* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 7 MILES SOUTHWEST OF NORCROSS...OR 34 MILES
  SOUTHEAST OF WAHPETON...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERMAN AT 145 PM CDT...
  ELBOW LAKE AT 205 PM CDT...
  BARRETT AT 210 PM CDT...
  ERDAHL AT 215 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4594 9626 4577 9625 4584 9577 4610 9578

$$
SPEICHER
2 follow-up statements
000 
WWUS53 KFGF 271858
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 PM CDT MON AUG 27 2007

MNC051-271915-
/O.CON.KFGF.SV.W.0160.000000T0000Z-070827T1915Z/
GRANT MN-
156 PM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR GRANT COUNTY...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 6 MILES SOUTHWEST OF ELBOW LAKE...OR 26 MILES SOUTH OF 
FERGUS FALLS...MOVING TO THE NORTHEAST AT 35 MPH. THIS STORM PRODUCED
PING PONG SIZED HAIL ON THE EAST SIDE OF WHEATON IN TRAVERSE 
COUNTY...MINNESOTA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERDAHL BY 205 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4594 9626 4577 9625 4584 9577 4610 9578

$$
SPEICHER
000 
WWUS53 KFGF 271913
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 PM CDT MON AUG 27 2007

MNC051-271923-
/O.EXP.KFGF.SV.W.0160.000000T0000Z-070827T1915Z/
GRANT MN-
213 PM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY WILL EXPIRE AT
215 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM CDT. 

LAT...LON 4594 9626 4577 9625 4584 9577 4610 9578

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:40 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 27, 9:40 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 AM CDT MON AUG 27 2007

FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL AND TEMPERATURES.

SURFACE BOUNDARY ORIENTED ALONG A BWP-BDE LINE WITH SURFACE LOW
CENTERED JUST WEST OF PIR. BOUNDARY TO SLIDE SLOWLY SE TO
EASTERN/SOUTHERN EDGE OF FORECAST AREA BY LATE AFTERNOON. ELEVATED
BOUNDARY TO REMAIN WEST OF SURFACE FEATURE AND WITH SHORTWAVE MOVING
INTO EASTERN NORTH DAKOTA AT THIS TIME SPOTTY CONVECTION TO
CONTINUE. WILL LIKELY SEE A LULL IN SEVERE POTENTIAL UNTIL LATER IN
THE DAY. WITH ABOVE WILL CONTINUE MID RANGE POPS GOING BASED ON
CURRENT RADAR TRENDS. LATER THIS AFTERNOON FAVORED SEVERE POTENTIAL
STILL LOOKS TO BE ACROSS SE HALF OF FORECAST AREA AS REGION COMES
UNDER ENTRANCE REGION OF UPPER JET FOR BROAD SCALE LIFT. ATMOSPHERE
WILL BE RIPE WITH PRECIPITABLE H20 VALUES GREATER THAN 1/5
INCHES...DEWPOINTS UPPER 60S TO LOWER 70S. A BIG PLAYER WILL BE
DEGREE OF HEATING WITH CURRENT CLOUD COVER. WITH UNCERTAINTY WILL
NOT MESS WITH MAXIMUM TEMPERATURES TODAY. STEADY COLD
ADVECTION/CLOUDS WILL HOLD TEMPERATURES DOWN BEHIND FRONT. AHEAD OF
BOUNDARY ACROSS SE FA WITH HEATING COULD WELL SEE TEMPERATURES BACK
INTO THE 80S. WILL TIME ISSUANCE OF FORECAST TO COINCIDE WITH WATCH
EXPIRATION AT 10AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Aug 27, 7:00 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 27 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON AUG 27 2007

...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY ROUGHLY SOUTH
OF A LINE FROM WASKISH MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE
STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A FEW
TORNADOES WILL BE POSSIBLE. WHILE SOME SEVERE THUNDERSTORMS MAY
OCCUR THIS MORNING...SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS
AFTERNOON AND EVENING BETWEEN 3 PM AND 8 PM.

A COLD FRONT EXTENDS FROM BAUDETTE MINNESOTA TO FORMAN NORTH
DAKOTA AND MOVE SOUTHEAST DURING THE DAY. MOIST UNSTABLE AIR WILL
MOVE NORTH OVER THE FRONT AND PRODUCE THUNDERSTORMS TODAY. ALSO AN
UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FORECAST AREA
AND WILL AID IN THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 27, 8:48 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
848 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 N GRAFTON             48.52N 97.40W
08/26/2007  M1.00 INCH       WALSH              ND   CO-OP OBSERVER

&&

HOPKINS
Local storm report, Aug 27, 9:24 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     1 W RED LAKE            47.88N 95.04W
08/26/2007                   BELTRAMI           MN   PUBLIC

            INTERSECTION OF MN ROUTE 1 AND MN ROUTE 89 ON SOUTH SIDE
            OF LOWER RED LAKE...POWER LINES DOWN.

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:37 PM CDTTornado WarningFGFKittson53 min
Aug 26, 7:54 PM CDTTornado WarningFGFKittson, Marshall66 min
Aug 26, 8:54 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau66 min
Aug 26, 8:57 PM CDTTornado WarningFGFMarshall63 min
Aug 26, 9:26 PM CDTSevere Thunderstorm WarningFGFPolk64 min
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 9:51 PM CDTTornado WarningFGFPolk54 min
Aug 26, 9:59 PM CDTTornado WarningFGFMarshall61 min
Aug 26, 10:19 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake56 min
Aug 26, 10:45 PM CDTSevere Thunderstorm WarningFGFPolk60 min
Aug 26, 11:05 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater55 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFNorman63 min
Aug 26, 11:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 11:55 PM CDTSevere Thunderstorm WarningFGFBeltrami51 min
Aug 26, 11:58 PM CDTSevere Thunderstorm WarningFGFMahnomen62 min
Aug 27, 12:38 AM CDTSevere Thunderstorm WarningFGFClearwater37 min
Aug 27, 2:54 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail51 min
Aug 27, 3:40 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena50 min
Aug 27, 3:50 PM CDTSevere Thunderstorm WarningFGFBecker55 min
Aug 27, 5:15 PM CDTSevere Thunderstorm WarningFGFHubbard30 min
Aug 27, 5:45 PM CDTSevere Thunderstorm WarningFGFBecker30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.